Wyoming, 2008

High Wind in Wyoming, December 31, 2008

December 31, 2008 · NWS CYS · 5 events in 5 counties and zones

Very strong winds returned to southeast Wyoming due to a restrengthened pressure gradient.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very strong winds returned to southeast Wyoming due to a restrengthened pressure gradient.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 31, 5:04 AM MST, 8 hours 1 minute earlier.

Area forecast discussion, Dec 31, 5:04 AM MST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
504 AM MST WED DEC 31 2008

.SHORT TERM...TODAY THROUGH THU NIGHT...
STRONG FLOW ALOFT WILL CONTINUE TODAY THROUGH THU NIGHT. SURFACE
WINDS WILL REMAIN THE MOST SIGNIFICANT CHALLENGE IN THE SHORT TERM
PORTION OF THE FORECAST. SURFACE WINDS WILL INCREASE AGAIN THIS
MORNING AS A STRENGTHENING SURFACE BASED LEESIDE TROUGH ACTS IN
CONJUNCTION WITH THE STRONG MID LEVEL FLOW TO PRODUCE AREAS OF
STRONG WINDS...ESPECIALLY IN AREAS FEATURING SOUTHWESTERLY TO
WESTERLY FLOW. WILL UPGRADE THE CURRENT HIGH WING WATCH TO A HIGH
WIND WARNING AND WILL BUMP UP THE STARTING TIME TO EARLY THIS
AFTERNOON. WILL KEEP THE CURRENT CONFIGURATION OF ZONES IN THE WIND
HIGHLIGHT...BUT OUR WY ZONE 69 WILL NEED TO BE MONITORED FOR
POSSIBLE INCLUSION. OTHERWISE TODAY WILL BE DRY WITH TEMPERATURES
SOMEWHAT ABOVE NORMAL. STRONG WINDS WILL CONTINUE TONIGHT AS LEESIDE
TROUGHING COMBINES WITH DOWNWARD MOMENTUM IN THE FAST MID AND UPPER
LEVEL FLOW. MOISTURE WILL INCREASE LATE TONIGHT AND WILL CARRY A
SMALL CHANCE OF LIGHT SNOW IN THE HIGHEST MOUNTAINS AND OVER
NORTHERN PORTIONS OF THE FORECAST AREA...WHERE THE NEXT BACKDOOR
TYPE COLD FRONT WILL BE MOVING SOUTH WITH INCREASING MOISTURE
POSTFRONTALLY. THE FRONT WILL CONTINUE PUSHING THROUGH THE FORECAST
AREA THU AND WILL USHER IN COLDER CONDITIONS ALONG WITH A CHANCE OF
LIGHT SNOW...ALTHOUGH WINDS THU SHOULD NOT BE AS STRONG AS THOSE
EXPECTED LATER TODAY. LEESIDE TROUGHING WILL STRENGTHEN AGAIN THU
NIGHT WITH SOME LIGHT OROGRAPHIC SNOW POSSIBLE IN THE HIGHEST
MOUNTAINS.

.LONG TERM...FRIDAY THROUGH TUESDAY...
WEAK UPPER RIDGING AND BACKING UPPER FLOW WILL PREVAIL ON FRIDAY.
THIS WILL MEAN WARMER TEMPS WITH JUST A FEW SNOW SHOWERS OVER THE
MOUNTAINS OF SOUTH CENTRAL WY...ALONG WITH THE USUAL WINDS MAINLY
WEST OF I-25.  NEXT UPPER TROUGH AND COLD FRONT WILL BE SWEEPING
THROUGH CWA FRI NIGHT AND SAT MORNING...GFS IS A BIT FASTER THAN
ECMWF.  EITHER WAY...LIGHT SNOW WILL BECOME LIKELY IN MOUNTAINS
FRI NIGHT AND CONTINUE ON SAT.  SCATTERED AREAS OF LIGHT SNOW WILL
SPREAD ACROSS THE LOWER ELEVATIONS OF WESTERN AND NORTHERN CWA
FRIDAY NIGHT...AND THEN OVER MUCH OF CWA ON SATURDAY BEHIND COLD
FRONT.  THIS SYSTEM IS STRONGER THAN THE ONE FROM YESTERDAY SO
BUMPED POPS A BIT IN THE MOUNTAINS AND ADDED A LOW POP EAST OF
THE MOUNTAINS...AND ALSO LOWERED MAX TEMPS A LITTLE ON SATURDAY.
A FEW AREAS OF LIGHT SNOW WILL EVEN PERSIST INTO SAT EVENING
BEFORE CLOUDS DECREASE OVERNIGHT SAT.  DRY PATTERN SETTING UP
FOR SUNDAY AND MONDAY WITH WARMER TEMPS AGAIN ON MON AHEAD OF
THE NEXT SYSTEM RACING IN FOR TUESDAY.

&&

.AVIATION...STRONG AND GUSTY WINDS WILL DEVELOP TODAY AND CONTINUE
TONIGHT...ESPECIALLY IN AREAS FAVORING SOUTHWESTERLY TO WESTERLY
FLOW. OTHERWISE VFR CONDS EXPECTED THROUGH TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 1 PM WEDNESDAY TO 6 AM THURSDAY FOR
     WYZ062-WYZ063-WYZ066-WYZ067.
NE...NONE.

&&

SHORT TERM/AVIATION...JR
LONG TERM...JLH
Hazardous weather outlook, Dec 31, 5:14 AM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
514 AM MST WED DEC 31 2008

NEZ001>003-019>021-054-055-WYZ068>070-011215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
514 AM MST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EXTREME SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL BREEZY AND COOLER ON THURSDAY WITH A FEW LIGHT SNOW SHOWERS
POSSIBLE OVER THE NORTHERN NEBRASKA PANHANDLE. NORTHWEST WINDS
WILL BLOW AT 15 TO 30 MPH. THERE WILL BE A CHANCE OF LIGHT SNOW
LATE FRIDAY NIGHT AND SATURDAY AND AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ062-063-066-067-011215-
NORTH CARBON-SNOWY RANGE-LARAMIE RANGE-PLATTE-
514 AM MST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 1 PM THIS AFTERNOON.
WEST TO SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON TO 30 TO 40
MPH WITH GUSTS OVER 60 MPH. THE STRONG WINDS WILL PERSIST TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING CONTINUES INTO EARLY THURSDAY MORNING.
A FEW LIGHT SNOW SHOWERS CAN BE EXPECTED ON THURSDAY...MAINLY NEAR
THE MOUNTAINS. SCATTERED AREAS OF LIGHT SNOW WILL OCCUR LATE
FRIDAY NIGHT AND SATURDAY...AND AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>061-064-065-011215-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH LARAMIE RANGE-
LARAMIE VALLEY-
514 AM MST WED DEC 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE WINDY THIS AFTERNOON THROUGH TONIGHT WITH SOUTHWEST
WINDS OF 20 TO 30 MPH GUSTING NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW LIGHT SNOW SHOWERS CAN BE EXPECTED ON THURSDAY. SCATTERED
AREAS OF LIGHT SNOW WILL OCCUR LATE FRIDAY NIGHT AND SATURDAY...
AND AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Dec 31, 8:19 AM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
819 AM MST WED DEC 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 4 ESE I-80 EXIT 345     41.08N 105.04W
12/30/2008  M58 MPH          LARAMIE            WY   MESONET

            UPRR SITE 226 EMKAY. ELEV. 6724 FT.

1000 AM     NON-TSTM WND GST 4 ESE I-80 EXIT 345     41.08N 105.04W
12/30/2008  M64 MPH          LARAMIE            WY   MESONET

            UPRR SITE 226 EMKAY. SUSTAINED WIND 47 MPH

1100 AM     NON-TSTM WND GST 4 ESE I-80 EXIT 345     41.08N 105.04W
12/30/2008  M65 MPH          LARAMIE            WY   MESONET

            UPRR SITE 226 EMKAY. SUSTAINED WIND 45 MPH.

1200 PM     NON-TSTM WND GST 4 ESE I-80 EXIT 345     41.08N 105.04W
12/30/2008  M69 MPH          LARAMIE            WY   MESONET

            UPRR SITE 226 EMKAY. SUSTAINED WIND 48 MPH

0100 PM     NON-TSTM WND GST 4 ESE I-80 EXIT 345     41.08N 105.04W
12/30/2008  M61 MPH          LARAMIE            WY   MESONET

            UPRR SITE 226 EMKAY. SUSTAINED WIND 44 MPH.

&&

JLH
Local storm report, Dec 31, 12:13 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1213 PM MST WED DEC 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HIGH SUST WINDS  N ARLINGTON             41.59N 106.21W
12/31/2008  M41 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

JEISE
Local storm report, Dec 31, 12:16 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1216 PM MST WED DEC 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HIGH SUST WINDS  N ARLINGTON             41.59N 106.21W
12/31/2008  M41.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

&&

JEISE
Local storm report, Dec 31, 12:18 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1218 PM MST WED DEC 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HIGH SUST WINDS  N ARLINGTON             41.59N 106.21W
12/31/2008  M40 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

JEISE

Event by event

5 high wind. Local standard time, as filed.

High Wind, Platte

When
December 31, 1:05 PM MST to 11:59 PM MST
Where
Platte forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways

Many wind gusts from 65 to 70 mph recorded along Interstate 25 at the Bordeaux interchange during the period.

High Wind, Snowy Range

When
December 31, 1:45 PM MST to 9:20 PM MST
Where
Snowy Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

Wind gust recorded along Interstate 80 near Arlington, WY.

High Wind, Laramie Range

When
December 31, 4:00 PM MST to 11:59 PM MST
Where
Laramie Range forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Department of Highways

Many wind gusts from 60 to 70 mph recorded over the range area with a few unofficial gusts around 80 mph.

High Wind, North Laramie Range

When
December 31, 6:54 PM MST to 11:59 PM MST
Where
North Laramie Range forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet

A few wind gusts in excess of 60 mph recorded near Esterbrook, WY.

High Wind, Cheyenne Foothills

When
December 31, 8:20 PM MST to 11:59 PM MST
Where
Cheyenne Foothills forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways

Many wind gusts around 65 to 75 mph recorded along Interstate 25 north and southwest of Cheyenne with a peak gust of 76 mph recorded along Interstate 25 near the Colorado border.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140655, 140657, 140658, 140660, 140659.